Alert archive / Georgia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 246, NWS Tallahassee, FL

July 5, 20155 counties in Georgia; Henry County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 5, 2015, 9:55 AM EDT for 5 counties in Georgia; Henry County, Houston County, Alabama. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2015, 9:55 AM EDT (13:55 UTC)
Expired
Jul 5, 2015, 11:00 AM EDT
In force
65 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Henry County, AL, Houston County, AL, Baker County, GA, Calhoun County, GA, Early County, GA, Miller County, GA, Seminole County, GA

The radar

The Ft Rucker radar (KEOX), 60 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 10:30 AM EDTTSTM WND DMGMayhaw, GAPOWERS LINE DOWN IN WESTERN MILLER COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1478 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

753 
WUUS52 KTAE 051355
SVRTAE
ALC067-069-GAC007-037-099-201-253-051500-
/O.NEW.KTAE.SV.W.0246.150705T1355Z-150705T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
955 AM EDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOUSTON COUNTY IN SOUTHEASTERN ALABAMA...
  SOUTHEASTERN HENRY COUNTY IN SOUTHEASTERN ALABAMA...
  EARLY COUNTY IN SOUTHWESTERN GEORGIA...
  NORTHWESTERN BAKER COUNTY IN SOUTHWESTERN GEORGIA...
  NORTHERN SEMINOLE COUNTY IN SOUTHWESTERN GEORGIA...
  MILLER COUNTY IN SOUTHWESTERN GEORGIA...
  SOUTHERN CALHOUN COUNTY IN SOUTHWESTERN GEORGIA...

* UNTIL 1100 AM EDT/1000 AM CDT/

* AT 955 AM EDT /855 AM CDT/...THE NATIONAL WEATHER SERVICE HAS
  DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG
  A LINE EXTENDING FROM 9 MILES NORTHWEST OF COLUMBIA TO NEAR
  COTTONWOOD...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLQUITT...COTTONWOOD...BLAKELY...HEADLAND...DONALSONVILLE...
  DOTHAN...KINSEY...ASHFORD...COWARTS...ARLINGTON...WEBB...
  COLUMBIA...LEARY...DOUGLASVILLE...CENTERVILLE...AVON...MADRID...
  GORDON...IRON CITY AND DAMASCUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3107 8470 3107 8473 3100 8476 3098 8494
      3100 8500 3100 8546 3137 8536 3149 8503
      3150 8483 3152 8482 3153 8445
TIME...MOT...LOC 1355Z 259DEG 33KT 3141 8520 3106 8538 

$$

42-DVD
1 follow-up statement
284 
WWUS52 KTAE 051417
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1017 AM EDT SUN JUL 5 2015

ALC067-069-051427-
/O.CAN.KTAE.SV.W.0246.000000T0000Z-150705T1500Z/
HOUSTON AL-HENRY AL-
1017 AM EDT SUN JUL 5 2015

...THE SEVERE THUNDERSTORM WARNING FOR HOUSTON AND SOUTHEASTERN HENRY
COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED 
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3107 8470 3107 8473 3100 8476 3098 8494
      3100 8500 3110 8503 3115 8507 3117 8510
      3119 8511 3123 8510 3128 8511 3129 8510
      3132 8508 3137 8509 3143 8507 3148 8507
      3149 8503 3150 8483 3152 8482 3153 8445
TIME...MOT...LOC 1417Z 264DEG 35KT 3143 8504 3102 8507 

$$

GAC007-037-099-201-253-051500-
/O.CON.KTAE.SV.W.0246.000000T0000Z-150705T1500Z/
EARLY GA-BAKER GA-SEMINOLE GA-MILLER GA-CALHOUN GA-
1017 AM EDT SUN JUL 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM EDT
FOR EARLY...NORTHWESTERN BAKER...NORTHERN SEMINOLE...MILLER AND
SOUTHERN CALHOUN COUNTIES IN SOUTHWESTERN GEORGIA...

AT 1017 AM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES
NORTHWEST OF BLAKELY TO 11 MILES WEST OF DONALSONVILLE...MOVING EAST
AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
COLQUITT...BLAKELY...DONALSONVILLE...ARLINGTON...COLUMBIA...LEARY...
DOUGLASVILLE...CENTERVILLE...GORDON...IRON CITY...DAMASCUS...JAKIN...
PATMOS...CEDAR SPRINGS...CUBA...BETHANY...ROWENA...SHARPHAGEN...EARLY
CO A/P AND JONES CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TALLAHASSEE.

&&

LAT...LON 3107 8470 3107 8473 3100 8476 3098 8494
      3100 8500 3110 8503 3115 8507 3117 8510
      3119 8511 3123 8510 3128 8511 3129 8510
      3132 8508 3137 8509 3143 8507 3148 8507
      3149 8503 3150 8483 3152 8482 3153 8445
TIME...MOT...LOC 1417Z 264DEG 35KT 3143 8504 3102 8507 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:37 AM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 5, 6:37 AM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
637 AM EDT SUN JUL 5 2015

.AVIATION...
[THROUGH 12Z MONDAY]...

SCATTERED MVFR VISIBILITIES WILL AFFECT TLH AND VLD FOR THE NEXT
COUPLE OF HOURS. BY 12Z SHOWERS AND THUNDERSTORMS WILL BEGIN TO
IMPACT DHN AND THEN ECP. EVENTUALLY, THE STORMS WILL SWEEP THROUGH
THE REGION AFFECTING ALL TERMINALS. EXPECT AS LOW AS LIFR
CONDITIONS IN THUNDERSTORMS WITH THE POSSIBILITY OF RATHER STRONG
WIND GUSTS. STORMS SHOULD CLEAR BY THIS EVENING WITH ONLY PATCHY
CIG AND VIS RESTRICTIONS OVERNIGHT.

&&

.PREV DISCUSSION [340 AM EDT]...

.NEAR TERM [THROUGH TODAY]...

EMBEDDED WITHIN THE BROAD EASTERN CONUS TROUGH IS AN IMPRESSIVE +PV
ANOMALY THAT PRESENTS VERY WELL ON VAPOR IMAGERY. THE CORE OF THIS
ANOMALY IS PUNCHING INTO THE TENNESSEE VALLEY THIS MORNING WITH A
WEAKER ANOMALY FORECAST TO DIVE SOUTH THROUGH THE LOWER MISSISSIPPI
VALLEY LATER THIS MORNING. AT THE SURFACE IS A VERY MESSY
SUBTROPICAL RIDGE, LITTERED WITH REMNANT COLD POOLS FROM YESTERDAY'S
CONVECTION.

THERE IS INCREASING CONFIDENCE IN THE CONVECTIVE EVOLUTION FOR
TODAY. THERE IS ALREADY CONVECTION DEVELOPING ALONG A SURFACE TROUGH
ASSOCIATED WITH THE POTENT UPPER-LEVEL ANOMALY. AS THE SECOND
ANOMALY SUPERPOSITIONS WITH THE BACKSIDE OF THE FIRST ANOMALY, A
MUCH LARGER AREA OF CONVECTION IS EXPECTED TO DEVELOP ALONG THE
NORTHERN GULF COAST BETWEEN MS AND THE FL PANHANDLE. THIS CONVECTIVE
COMPLEX WILL ADVECT EAST IN THE DEEP-LAYER SOUTHWESTERLY FLOW ACROSS
THE TRI-STATE REGION THROUGH THE MORNING/EARLY AFTERNOON TODAY. AT
THE SAME TIME, AN RIBBON OF +PV WILL BE ADVECTING INLAND ACROSS THE
REGION THROUGH THE NORTHEAST GULF, ASSOCIATED WITH AN UPPER LOW IN
THE SOUTH-CENTRAL GULF. THIS ANOMALY WILL PRIME THE ENVIRONMENT
AHEAD OF THE CONVECTION BY INCREASING DEEP LAYER SHEAR TO 20-30
KNOTS, COINCIDENT WITH A TONGUE OF STEEP MID-LEVEL LAPSE RATES AND
PLENTY OF INSTABILITY. THIS COMBINATION WILL LIKELY RESULT IN AT
LEAST SOME ISOLATED STRONG TO SEVERE STORMS EMBEDDED WITHIN THE
CONVECTIVE COMPLEX. THE PRIMARY THREAT WILL BE GUSTY TO DAMAGING
WINDS. DEPENDING ON THE TIMING OF THE CONVECTIVE COMPLEX, WE MAY BE
ABLE TO RECOVER ENOUGH ACROSS NORTH FLORIDA FOR SOME SCATTERED
THUNDERSTORM DEVELOPMENT BEHIND THE FIRST WAVE OF STORMS. THESE
LATER STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS OR BE NEARLY AS
WIDESPREAD AS EARLIER CONVECTION.

.SHORT TERM [TONIGHT THROUGH TUESDAY]...

THE BROAD, WEAK 500 MB TROUGH OVER THE SOUTHEAST THIS EVENING WILL
GRADUALLY FILL, WITH A WEAK ANTICYCLONE DEVELOPING TO OUR WEST. AT
THE SURFACE, THE EAST-WEST ORIENTED BERMUDA RIDGE ACROSS CENTRAL FL
WILL SHIFT SLIGHTLY TO THE NORTH, WEAKENING OUR LOCAL PRESSURE
GRADIENT. WE STILL EXPECT MONDAY TO BE A WET DAY IN TERMS OF HIGH
POP, AS THE 1000-700 MB MEAN WIND WILL BE FROM THE WEST AND DEEP
LAYER MOISTURE REMAINS PLENTIFUL. OUR POP IS IN THE 50-60 PERCENT
RANGE, BETWEEN THE MOS CONSENSUS AND ECAM VALUES. ON TUESDAY THE
1000-700 MB MEAN WIND WILL BE FROM THE NORTHEAST, WHICH WILL KEEP
THE FL PANHANDLE/BIG BEND SEA BREEZE FRONTS (AND ASSOCIATED DEEP
MOIST CONVECTION) PINNED AT THE COAST. DEEP LAYER MOISTURE WILL
BEGIN TO DECREASE SLIGHTLY, AND OUR POP IS ONLY IN THE 20-30 PERCENT
RANGE. WITH THE REDUCTION IN CLOUDS AND POPS WILL COME WARMER
DAYTIME TEMPERATURES, REACHING THE MID 90S ON TUESDAY.

.LONG TERM [TUESDAY NIGHT THROUGH SUNDAY]...

STRONG DEEP LAYER RIDGING WILL BE THE DOMINANT WEATHER FEATURE
ACROSS MUCH OF THE SOUTHEAST. THIS TYPE OF LARGE SCALE WEATHER
PATTERN USUALLY CORRELATES WELL WITH ABOVE-AVERAGE HIGH TEMPERATURES
AND BELOW-CLIMO RAIN CHANCES.

.MARINE...

WITH THE BERMUDA SURFACE RIDGE CLOSE BY TO THE SOUTH, THIS WOULD
GENERALLY BE AN EASY FORECAST OF LIGHT ONSHORE WINDS AND LOW SEAS
FOR THE NEXT SEVERAL DAYS. HOWEVER, THERE IS A COMPLICATING FACTOR
TODAY AND IT'S A MESOSCALE FEATURE, WHICH ARE CHALLENGING TO
FORECAST. SEVERAL LOCAL AND CONUS-SCALE WRFS BRING A FAIRLY POTENT
GUST FRONT RAPIDLY EASTWARD THROUGH OUR MARINE AREA TODAY. WHILE
THEY ARE IN GOOD AGREEMENT ON THIS GENERAL SCENARIO, THEIR TIMING
DIFFERS BY A COUPLE TO SEVERAL HOURS, SO WE USED A MIDDLE-GROUND
SOLUTION. THIS MEANS MARINERS CAN EXPECT AN ABRUPT INCREASE IN
WINDS, ALONG WITH A TEMPORARY WIND SHIFT TO THE WEST AS THE GUST
FRONT MOVES THROUGH THE REGION LATE THIS MORNING THROUGH AFTERNOON.

.FIRE WEATHER...

HAZARDOUS FIRE WEATHER CONDITIONS ARE NOT EXPECTED OVER THE NEXT
SEVERAL DAYS.

.HYDROLOGY...

ALTHOUGH RAINFALL WAS FAIRLY WIDESPREAD SATURDAY, MOST OF THE
AMOUNTS WERE HALF AN INCH OR LESS. WHILE LOCALLY HEAVY RAIN IS
POSSIBLE TODAY AND MONDAY, THE PROBABILITY OF GETTING 6 INCHES OF
RAIN WITHIN 25 MILES OF A POINT IS 10 PERCENT OR LESS. THE LOCAL
RIVERS CONTINUED BELOW THEIR ACTION STAGES, AND THIS APPEARS LIKELY
TO CONTINUE FOR THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE   90  71  91  72  93 /  60  20  60  20  20
PANAMA CITY   87  76  87  76  88 /  80  20  40  20  20
DOTHAN        86  70  89  71  93 /  80  40  50  20  20
ALBANY        84  70  90  72  93 /  70  30  50  20  20
VALDOSTA      91  70  91  71  94 /  60  20  60  20  30
CROSS CITY    92  72  92  72  93 /  60  20  50  20  30
APALACHICOLA  86  74  89  75  90 /  60  20  40  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...HARRIGAN
SHORT TERM...FOURNIER
LONG TERM...FOURNIER
AVIATION...HARRIGAN
MARINE...FOURNIER
FIRE WEATHER...HARRIGAN
HYDROLOGY...FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:24 PM EDTSevere Thunderstorm WarningTAEClay, Early, Randolph51 min
Jul 4, 8:26 PM EDTSpecial Weather StatementTAEQuitman34 min
Jul 4, 8:59 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Early, Quitman, Randolph, Terrell61 min
Jul 4, 9:59 PM EDTSpecial Weather StatementTAELee, Terrell61 min
Jul 5, 10:54 AM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Decatur, Dougherty, Early, Grady and 4 more66 min
Jul 5, 11:21 AM EDTSevere Thunderstorm WarningTAEDecatur, Grady54 min
Jul 5, 12:53 PM EDTSpecial Weather StatementTAEBerrien, Brooks, Cook, Lanier, Lowndes, Tift52 min
Jul 5, 1:05 PM EDTSevere Thunderstorm WarningTAEBerrien, Cook, Lanier, Tift40 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2015Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.